Alert archive / Nevada / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 20, NWS Las Vegas, NV

July 26, 2005Clark County, Nevada; Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 26, 2005, 4:14 PM PDT for Clark County, Nevada; Mohave County, Arizona. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2005, 4:14 PM PDT (23:14 UTC)
Expired
Jul 26, 2005, 5:03 PM PDT
In force
49 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 28 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 11.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2005-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 284 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2005-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
284 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
2499 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 262315
SVRVEF
AZC015-NVC003-270000-
/O.NEW.KVEF.SV.W.0020.050726T2314Z-050727T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
414 PM PDT TUE JUL 26 2005

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME WEST CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA
  CENTRAL CLARK COUNTY IN SOUTHERN NEVADA

* UNTIL 500 PM PDT(500 PM MST)

* AT 410 PM PDT(410 PM MST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
  LOCATED 7 MILES WEST OF WILLOW BEACH...OR ABOUT 8 MILES SOUTH OF   
  BOULDER CITY...AND MOVING EAST AT 5 TO 10  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WILLOW BEACH BY 450 PM PDT(450 PM MST)

LAT...LON 3601 11461 3593 11495 3577 11487 3581 11453

$$
SC
3 follow-up statements
000 
WWUS55 KVEF 262333
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
431 PM PDT TUE JUL 26 2005

AZC015-NVC003-270000-
/O.CON.KVEF.SV.W.0020.000000T0000Z-050727T0000Z/
MOHAVE AZ-CLARK NV-
431 PM PDT TUE JUL 26 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM PDT(500 PM
MST) FOR CENTRAL CLARK AND EXTREME WEST CENTRAL MOHAVE COUNTIES...

AT 425 PM PDT(425 PM MST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING
NICKEL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS
STORM WAS LOCATED NEAR WILLOW BEACH...OR ABOUT 13 MILES SOUTHEAST OF 
BOULDER CITY...MOVING EAST AT 5 MPH. THIS STORM WILL IMPACT HIGHWAY 
93 PARTICULARLY BETWEEN MILE MARKER 8 AND 13.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD 
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IF ON OR NEAR LAKE MEAD IN THE VICINITY OF WILLOW BEACH...GET OUT OF 
THE WATER AND MOVE INDOORS OF INSIDE A VEHICLE. REMEMBER...LIGHTNING 
CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN 
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE 
TO SAFE SHELTER NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

LAT...LON 3600 11447 3593 11495 3577 11487 3584 11443

$$
SC
000 
WWUS55 KVEF 262347
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
445 PM PDT TUE JUL 26 2005

AZC015-NVC003-270000-
/O.CON.KVEF.SV.W.0020.000000T0000Z-050727T0000Z/
MOHAVE AZ-CLARK NV-
445 PM PDT TUE JUL 26 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM PDT(500 PM
MST) FOR CENTRAL CLARK AND MOHAVE COUNTIES...

AT 440 PM PDT(440 PM MST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING
NICKEL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS
STORM WAS LOCATED NEAR WILLOW BEACH...OR ABOUT 11 MILES SOUTHEAST OF 
BOULDER CITY...AND IS NOW MOVING SOUTHWEST AT 5 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD 
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IF ON OR NEAR LAKE MEAD NEAR WILLOW BEACH...GET OUT OF THE WATER AND 
MOVE INDOORS OF INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE 
OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO 
SAFE SHELTER NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

LAT...LON 3637 11265 3606 11335 3433 11333 3421 11367
      3426 11399 3446 11437 3489 11463 3523 11456
      3579 11468 3579 11487 3593 11493 3595 11477
      3609 11473 3614 11458 3614 11436 3600 11423
      3604 11412 3621 11404 3700 11404 3699 11254

$$
SC
000 
WWUS55 KVEF 270003
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
500 PM PDT TUE JUL 26 2005

AZC015-NVC003-270008-
/O.EXP.KVEF.SV.W.0020.000000T0000Z-050727T0000Z/
MOHAVE AZ-CLARK NV-
500 PM PDT TUE JUL 26 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CLARK COUNTY EXPIRES 
AT 500 PM PDT...

THE THUNDERSTORM NEAR WILLOW BEACH HAS WEAKENED AND THEREFORE THE 
SEVERE THUNDERSTORM WARNING FOR CENTRAL CLARK COUNTY HAS BEEN 
ALLOWED TO EXPIRE. HEAVY RAINS...AND SIGNIFICANT RUNOFF WILL 
CONTINUE IN AND AROUND WILLOW BEACH.

LAT...LON 3638 11265 3607 11335 3434 11333 3422 11365
      3427 11398 3448 11437 3488 11460 3524 11454
      3576 11465 3580 11485 3593 11492 3595 11477
      3609 11471 3614 11458 3614 11436 3600 11423
      3607 11409 3622 11402 3700 11402 3699 11254

$$
SC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:36 PM PDT, 38 minutes earlier.

Area forecast discussion, Jul 26, 3:36 PM PDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
336 PM PDT TUE JUL 26 2005

.SYNOPSIS...DRIER AIR WILL CONTINUE TO WORK INTO THE SOUTHERN GREAT
BASIN AND MOJAVE DESERT WITH THUNDERSTORMS CONFINED TO SOUTHERN
MOHAVE COUNTY AND EASTERN SAN BERNARDINO COUNTY TODAY WITH GENERALLY
DRY CONDITIONS ALL AREAS ON WEDNESDAY. WITH THE DRIER CONDITIONS
TEMPERATURES WILL BE CLIMB TO ABOVE NORMAL READINGS BOTH WEDNESDAY
AND THURSDAY.
&&

.SHORT TERM...THUNDERSTORMS HAVE BEEN DEVELOPING ALONG THE LOW LEVEL
MOISTURE GRADIENT FROM WESTERN CLARK COUNTY AND FAR SOUTHEASTERN SAN
BERNARDINO COUNTY EAST ACROSS MUCH OF MOHAVE COUNTY. DRIER AIR ALOFT
CONTINUES TO SPREAD INTO THE REGION BUT THE SOUTHERN ZONES STILL
HAVE PW IN THE 1.0-1.5 RANGE. WARMER MID-LEVEL TEMPERATURES SEEM
TO BE CAPPING WESTERN AND CENTRAL SAN BERNARDINO AND LOWER DEWPOINTS
COMBINED WITH A MORE STABLE AIR COLUMN ARE INHIBITING CONVECTION
NORTH OF THE LAS VEGAS VALLEY. AS MENTIONED ON THE MORNING UPDATE
DISCUSSION...THERE IS A WEAK SHORT EMBEDDED IN THE NORTHWEST FLOW...
BUT THE CONVECTION IS MOSTLY BUOYANCY DRIVEN...SO MUCH OF IT SHOULD
DECAY WITHIN A COUPLE HOURS AFTER SUNSET. WE SHOULD SEE A BRIEF
REPRIEVE TOMORROW BEFORE A MOIST SOUTHERLY MID-LEVEL FLOW RETURNS
THURSDAY AND FRIDAY.
&&

.LONG TERM...MID LEVEL HIGH EXPECTED TO SHIFT BACK EAST TO NEAR THE
FOUR CORNERS ON FRIDAY AND THEN REMAIN CLOSE TO THERE INTO THE
BEGINNING OF NEXT WEEK. THIS SHOULD BRING A RETURN TO A MORE ACTIVE
MONSOONAL FLOW PATTERN ON FRIDAY AND FOR THE WEEKEND. WILL HAVE TO
WATCH THE REMNANT CIRCULATION FROM GERT AS IT CROSSES THE SOUTHERN
END OF THE GULF OF CALIFORNIA OVER THE NEXT FEW DAYS TO SEE IF IT
CAN INITIATE A GULF SURGE WHICH COULD BRING ADDITIONAL MOISTURE INTO
THE REGION ON FRIDAY. LIKE ANY MONSOON DAY...WILL HAVE TO WATCH FOR
MESOSCALE FORCING MECHANISMS EACH DAY OR WAIT FOR DAYTIME HEATING TO
ACT ON MOIST AND UNSTABLE AIR TO GENERATE THUNDERSTORMS. INCREASED
POPS FOR FRIDAY SINCE BOTH NAM AND GFS ARE SHOWING ABUNDANT MID
LEVEL MOISTURE WORKING IN. ALSO EXPANDED POPS FURTHER WESTWARD
THROUGH THE WEEKEND. SOUTHWEST FLOW ALOFT ASSOCIATED WITH A TROUGH
MOVING INTO THE PACNW ON MONDAY AND TUESDAY MAY DRY OUT THE
NORTHWEST PORTION OF THE CWA FOR THE BEGINNING OF NEXT WEEK.
TEMPERATURES WILL RUN NEAR OR SLIGHTLY BELOW NORMAL THROUGH THE
EXTENDED PERIOD WITH THE INCREASED CLOUD COVER AND MOISTURE.
&&

.AVIATION...TAF ADEQUATELY COVERS ALL EXPECTED WEATHER AT KLAS
THROUGH THE PERIOD. THUNDERSTORMS WILL AFFECT AIR TRAVEL PRIMARILY
THROUGH THE PEACH SPRINGS AND DAGGETT CORRIDORS THROUGH THIS
EVENING. THUNDERSTORMS ARE NOT EXPECTED TO AFFECT KLAS...ALTHOUGH
WILL HAVE TO MONITOR TO SEE IF OUTFLOW BOUNDARIES FROM NEARBY
THUNDERSTORMS COULD CAUSE A QUICK WIND SHIFT.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.
&&

RUNK/DAVIS
Hazardous weather outlook, Jul 26, 6:32 AM PDT, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
632 AM PDT TUE JUL 26 2005

AZZ001>003-036-CAZ026>029-NVZ014>022-271400-
DEATH VALLEY NATIONAL PARK CA-ESMERALDA AND CENTRAL NYE COUNTY NV-
LAKE HAVASU AND FORT MOHAVE AZ-LAKE MEAD NATIONAL RECREATION AREA AZ-
LAKE MEAD NATIONAL RECREATION AREA NV-LAS VEGAS VALLEY NV-
LINCOLN COUNTY NV-NORTHEAST CLARK COUNTY NV-NORTHWEST DESERTS AZ-
NORTHWEST PLATEAU AZ-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES CA-
SAN BERNARDINO COUNTY DESERTS CA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY CA-SHEEP RANGE NV-
SOUTHERN CLARK COUNTY NV-SPRING MOUNTAINS-RED ROCK CANYON NV-
WESTERN CLARK AND SOUTHERN NYE COUNTY NV-
632 AM PDT TUE JUL 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.TODAY...TUESDAY.

ISOLATED THUNDERSTORMS EXPECTED OVER MOHAVE COUNTY THIS
AFTERNOON...OTHERWISE DRIER AIR MASS MOVED OVER THE AREA WHICH SHOULD
RESULT IN WARMER DAY TIME TEMPERATURES AND GENERALLY DRY CONDITIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

DRY CONDITIONS TO CONTINUE OVER THE AREA INTO WEDNESDAY BEFORE
MOISTURE BEGINS TO RETURN TO THE AREA ON THURSDAY. INCREASING
MOISTURE INTO THE WEEKEND WILL THEN INCREASE THE CHANCE OF AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS FROM THURSDAY ON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 5:28 PM PDTSevere Thunderstorm WarningVEFLincoln49 min
Jul 25, 6:53 PM PDTSevere Thunderstorm WarningVEFClark38 min
Jul 26, 11:39 AM PDTSevere Thunderstorm WarningVEFClark46 min
Jul 26, 2:03 PM PDTSevere Thunderstorm WarningVEFClark42 min
Jul 26, 1:34 PM PDTSevere Thunderstorm WarningVEFMohave38 min
Jul 26, 3:18 PM PDTSevere Thunderstorm WarningVEFMohave42 min
Jul 26, 4:47 PM PDTFlash Flood WarningVEFMohave118 min
Jul 26, 4:54 PM PDTSevere Thunderstorm WarningVEFMohave51 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2005Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.